Florida, 2017Tornado and Flooding in Florida, August 26 to 29, 2017
August 26 to 29, 2017 · NWS TBW · 7 events in 4 counties and zones
A trough of low pressure developed over the eastern Gulf of Mexico and passed east across the Florida Peninsula on the 26th through 28th of August, bringing abundant tropical moisture into the area. Heavy rain fell across the area each day, with some areas seeing over 16 inches of rain totals throughout the event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $1.9 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure developed over the eastern Gulf of Mexico and passed east across the Florida Peninsula on the 26th through 28th of August, bringing abundant tropical moisture into the area. Heavy rain fell across the area each day, with some areas seeing over 16 inches of rain totals throughout the event. Flood waters entered numerous homes in Hillsborough, Manatee, Sarasota, and Lee counties, as well as making numerous roads impassable and stalling vehicles. The flooding also caused two separate drowning deaths in the area.
In addition to the flooding, the storms produced some wind damage and a brief EF-0 tornado in Manatee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 26, 12:24 AM EST, 36 minutes earlier.
Area forecast discussion, Aug 26, 12:24 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
124 AM EDT Sat Aug 26 2017
.AVIATION...
26/06Z TAFs. SHRA/TSRA moving across terminals from SRQ southward
will continue with TEMPO MVFR overnight. TPA/PIE on the somewhat
drier side although some low CIGS will impact LAL. Anticipate
VCTS/SHRA all sites BTWN 13Z-00Z MVFR/LCL IFR.
&&
.Prev Discussion... /issued 822 PM EDT Fri Aug 25 2017/
UPDATE...
A surface low continues to spin over central and southwest Florida
this evening. Surface observations and radar imagery has been the
best way to see this low as southwest onshore flow is apparent over
southwest Florida while a more northeast flow persists north of
Tampa Bay and along the Nature Coast. Radar activity has increased
over the past couple of hours and will persist for the next several
hours. Showers and storms continue to stream in off the gulf over
southwest Florida, while showers and storms move from the north near
Tampa Bay. POPs will remain high tonight and tomorrow with 40-70
percent POPS expected. No changes needed to the forecast at this
time.
MARINE...
The area of low pressure in place across the area will gradually
lift NE across the state through Sunday, then finally lift out to
the NE over the Atlantic as weak ridging builds across the state
through mid-week. Light winds and seas will be in place through the
period with no headlines expected. Scattered to numerous showers and
thunderstorms will be possible through the period, especially
through the weekend with the area of low pressure in place.
&&
.Preliminary Point Temps/PoPs...
TPA 87 77 89 77 / 60 50 50 30
FMY 85 76 87 76 / 70 50 60 40
GIF 88 75 90 74 / 80 40 50 30
SRQ 86 78 89 77 / 60 50 50 40
BKV 89 75 90 74 / 70 50 50 30
SPG 86 78 88 78 / 60 50 50 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Sunday evening for Coastal Charlotte-
Coastal Lee-Inland Charlotte-Inland Lee.
Gulf waters...None.
&&
AVIATION...09/Rude
UPDATE/MARINE...74/WynnHazardous weather outlook, Aug 25, 3:02 AM EST, 21 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
402 AM EDT Fri Aug 25 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-252015-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
402 AM EDT Fri Aug 25 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Rain with isolated to scattered thunderstorms are ongoing across
southwest Florida early this morning. These will continue as they
spread north...reaching the Nature coast later in the morning.
The storms will increase to scattered to numerous coverage during
the afternoon. Some thunderstorms will be capable of producing
strong gusty winds...locally heavy rains...and frequent deadly
lightning strikes. Rainfall amounts could be 2 to 3 inches but
with isolated higher amounts possible...especially for southern
areas...and result in minor and localized street and small stream
flooding. The rain and storms will trend down as they continue
overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
...THUNDERSTORM IMPACT...
Deep moisture continues Saturday with scattered to numerous
showers and thunderstorms. Then during Sunday and Monday slightly
direr air works in from the north with isolated to scattered
showers and thunderstorms. Moisture begins to returns Tuesday
with scattered to locally numerous showers and storms through
Thursday. Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains...and frequent deadly lightning
strikes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Rude
In the hours before
Local storm report, Aug 25, 7:13 PM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
813 PM EDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM WATER SPOUT 4 SW CEDAR KEY 29.10N 83.09W
08/25/2017 GMZ850 FL PUBLIC
PUBLIC REPORTED WATERSPOUT OFF THE COAST OF CEDAR KEY.
&&
SHIVELEYEvent by event
5 flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flood, Lee
- When
- August 26, 1:00 AM EST to August 28, 12:00 PM EST
- Where
- Lee County, 1.51 mi SSE of Ft Boca Grande to 7.84 mi SW of Captiva
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 26.700, -82.260
Heavy rain started to fall during the early morning hours of the 26th over the barrier islands and northern portions of Lee County, with the rain continuing through the evening of the 27th. Roads and some homes started to flood by the afternoon of the 26th, with more extreme flooding occurring on the 27th and continuing into the 28th even after the rain subsided. Widespread rain totals of 6 inches or more were reported across the area, with one location in Cape Coral receiving 12.09 inches over 72 hours.
Flood waters were reported to have entered 11 homes in Captiva, and some trailers in Coastal Estate Trailer Parks also had minor flooding. Another 30 trailers in Tropical Trailer Park were reported to have waist deep water. Additionally, numerous roads around Captiva, Cape Coral, Sanibel, and Pine Island had 1-3 feet of flooding over the top of the road surface. First responders conducted at least 7 car rescues for people stuck in flood waters.
Flood, Manatee
- When
- August 26, 9:00 AM EST to August 28, 3:00 PM EST
- Where
- Manatee County, 3.57 mi SE of Longbeach to 1.16 mi WSW of Anna Maria Comps Site
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $1.3 million
- Reported by
- Emergency Manager
- Coordinates
- 27.389, -82.645
Heavy rain started to fall over Manatee County on the 26th and continued through the 28th, with as much as 17 inches of rain falling in some areas. The highest rain totals were reported over Bradenton, mainly on the 26th through early morning on the 27th, resulting in numerous streets flooding. Cars were reported to be floating on State Road 70 near Interstate 75, requiring at least one water rescue.
The heavy rain also caused water to enter numerous homes and businesses in Bradenton. Manatee Public Safety reporting that 67 homes, mostly in the Centre Lake community had a foot of water in them prompting the families to evacuate. Water was also reported in homes along Manatee Avenue West around 38th Street West.
One fatality was reported in Manatee County, when a 61 year old man drowned in the Sara Palms neighborhood on the evening of the 27th after his wheelchair tipped over in flood waters.
Flood, Sarasota
- When
- August 26, 9:00 AM EST to August 28, 3:00 PM EST
- Where
- Sarasota County, 2.44 mi NW of Longboat Key to 5.48 mi NW of Manasota Key
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 27.389, -82.643
Heavy rain started to fall over Sarasota County on the 26th and continued through the 28th, with as much as 16 inches of rainfall. The highest rain totals were reported along the coast, with 14.74 inches falling in 3 days at the Sarasota/Bradenton Airport in Manatee County. This led to numerous reports of streets flooding across the area, mainly on the 26th through early morning on the 27th.
One fatality was reported in Sarasota County on the afternoon of the 27th, when a 73 year old man driving through a flooded parking lot at the dog track in Sarasota ended up in a drainage ditch and drowned inside the vehicle. A separate car also drove into the drainage ditch in the same parking lot, but was able to escape unharmed.
Thunderstorm Wind, Manatee
- When
- August 26, 8:10 PM EST to 8:15 PM EST
- Where
- Manatee County, 0.62 mi NNE of Bradenton to 0.69 mi NE of Bradenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 27.498, -82.576
Downburst winds along the southern bank of the Manatee River in Bradenton knocked down several trees and caused minor damage to shingles and aluminum roofing. Several pictures were received of the damage, showing that some of the downed trees damaged an iron fence. The damage mostly occurred between 10th Street West and 15th Street West north of 3rd Avenue West.
Tornado, Manatee
- When
- August 26, 8:19 PM EST to 8:22 PM EST
- Where
- Manatee County, 0.32 mi SW of Samoset to 0.37 mi S of Samoset
- Rating
- EF0
- Path length
- 0.32 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 27.477, -82.554
A narrow path of damage was found in Samoset, with minor damage occurring at a County Public Works Facility. A couple of witnesses also reported seeing a funnel cloud in the area. Aluminum debris was thrown around, and several trees and large branches were knocked down. The time of the tornado was estimated from radar.
Flood, Hillsborough
- When
- August 27, 12:00 PM EST to August 29, 4:00 AM EST
- Where
- Hillsborough County, 4.09 mi ESE of Sunshine Skyway Ports Site to 2.01 mi ESE of Fort Lonesome
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 27.646, -82.555
Heavy rain fell across southern Hillsborough County on the 27th and continued into the 28th. Six to nine inches of rain were reported over 48 hours, with the highest totals in and around Apollo Beach. Hillsborough County Emergency Management reported several homes and cars were inundated by floodwater in Apollo Beach on the evening of the 27th. Four people needed to be rescued from flooded vehicles on Gulf and Sea Boulevard.
Flood, Lee
- When
- August 28, 12:00 PM EST to August 29, 11:00 PM EST
- Where
- Lee County, 1.8 mi W of Ft Myers Beach to 6.94 mi S of Bonita Beach
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 26.454, -81.979
Heavy rain started to fall over southern Lee county during the evening of the 27th over already saturated ground and continued through the 28th. Localized flooding was reported, with water entering mobile homes in Estero and Bonita Springs. A total of 70 people evacuated a mobile home park in Estero, and another 116 people evacuated a mobile home park in Bonita Springs due to rising water on the Imperial River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Texas, August 26 to 31, 201720 deaths · 1 injured · $5.3 billion · 11 events
- Tornadoes and Storm Surge in Louisiana, August 26 to 31, 2017$75 million · EF2 · 15 events
- Tropical Storm and Flash Flooding in Texas, August 26 to 30, 2017$66 million · 34 events
- Lightning Strike in Alabama, August 26, 20171 death · 5 injured · 1 event
- Hurricane and Flood in Texas, August 26 to 31, 2017$3.1 million · 2 events
- Lightning Strike in Minnesota, August 26, 2017$200,000 · 1 event
- Hail in North Dakota, August 26, 2017$130,000 · 2.5 in hail · 3 events
- Hail and Damaging Winds in Nebraska, August 26 to 27, 2017$27,000 · 2.75 in hail · 8 events
- Wildfire in Idaho, August 26, 2017$30,000 · 1 event
- Hail in South Dakota, August 26, 20172 in hail · 11 events
- Heat in California, August 26 to 31, 20178 events
- Hail in Nebraska, August 26, 20172.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715327, 710616, 710655, 717105, 717103, 717104, 715336.